Patients with diabetes need to be aware that excess insulin can lower blood sugar levels too far, which can lead to a coma in severe cases. Although this is nearly always an accident, in rare occurrences it may be intentional. Paris researchers found that recurrent episodes of hypoglycemic coma among teens may be a warning of deliberate self-administration of large doses of insulin. The researchers investigated 322 cases of recurring hypoglycemic coma since 1990 in 149 adolescents with type 1 diabetes.
The study?s findings indicated 19 patients with a very unusual frequency of coma. Of these patients, 16 admitted to secret self-administration of insulin at the time of the event or several years later. Seven patients confessed to using insulin to deliberately induce coma. Of these patients, 5 had major familial difficulties. Another 5 adolescents injected secretive doses of insulin, apparently in reaction to parental pressure to lower blood sugar levels because of unreasonable fears of future blindness. The remaining 4 patients used surreptitious injections to hide periods in which they had skipped their usual injections. (The findings were reported in Diabetes Care, February 2006).